Staying Ready with Nasal Glucagon
It’s known that the primary focus of type 2 diabetes management is on high blood glucose, but there is a shift happening in the type 2 diabetes community—more discussions surrounding the experiences of low blood sugar, also called hypoglycemia. People with type 2 diabetes like Mark Hanlon, who was diagnosed with diabetes in 2009, are sharing their stories to promote awareness about hypoglycemia and why it’s important for people with type 2, especially those on insulin, to be prepared for an emergency.
“Hypoglycemia changes your day. If I’m at work and experience hypoglycemia, I can feel gross and sweaty, but most importantly, it tires me out and I get exhausted,” said Mark Hanlon, who lives in Toronto.
Hypoglycemia can occur at any time. But for people with type 2 diabetes, it’s a condition that can have major consequences if not treated. While candy and juice are traditionally the ways people with diabetes treat a low, there’s a new emergency treatment on the market called Baqsimi, a nasal glucagon spray, is an emergency treatment for severe hypoglycemia episodes when a person is unable to drink or eat something or when they need assistance from someone else. It’s a more user-friendly version compared to the other glucagon kit, which requires the user to use a syringe to treat a patient having a low blood sugar emergency.
Those with type 2 who take insulin are at a higher risk of experiencing hypoglycemia than those without who do not take insulin. If you’re starting an insulin regimen, it’s important to ask your doctor about how to treat a low blood sugar episode in the event it happens. For Mark, who started on basal (long-acting) insulin and later bolus (mealtime) insulin, he and his doctor never had those conversations.
“Everyone from my physician to my endocrinologist would say I’m well-informed,” said Mark. “Still, hypoglycemia wasn’t touched on. I think there’s this expectation that adults with diabetes know enough or can figure out these concerns for ourselves.”
For example, Mark was instructed to take four units of bolus insulin before meals and instructions on how much more insulin to take if his blood glucose was above a certain level before meals. However, he wasn’t advised on how to adjust the amount of insulin to take for certain kinds of meals, which can vary by the number of carbs. This resulted in a moderate hypoglycemia episode at work.
“I had a green salad with balsamic dressing and grilled chicken, which had very few carbs,” said Mark. “I was still taking the default four units of insulin and a few hours later is when I started to feel the symptoms of hypoglycemia for the first time.”
Symptoms of hypoglycemia can manifest as feeling sweaty, shaky, excessive hunger, anxiety and more. Mark recalls the symptoms he experienced and notes the differences between how type 1s and type 2s are educated on how to handle hypoglycemia episodes and the potential risk associated with managing diabetes with insulin.
“For me, when the hypos hit, I start to sweat,” said Mark. “I wear a two-piece suit and remember sweating so profusely through my clothes when my blood sugar dropped. I didn’t even know what to do at the time.”
Mark acknowledges that there are great resources available for people with type 2 diabetes, but said they take the approach most people are already familiar with: a focus on weight loss, and a focus on exercise and eating a healthy diet. He says there is still a piece of education that’s missing around the hypoglycemia issue.
“I joke with a friend of mine who has had type 1 since he was a child, who grew up with this knowledge of how to handle hypoglycemia,” said Mark. “But those nuances and lack of education are there; if you’re an adult diagnosed with type 1 or type 2, you’re thrown into the mix without much help. I think that’s where the education is missing.”
Staying ready with Baqsimi
“Last year during COVID, I accidentally took 24 units of fast-acting insulin at bedtime instead of my long-acting insulin,” said Mark. “I told my oldest son what happened and that my Baqsimi was on the bedside table next to me. Still, we also called the hospital and they advised me to come in so they could monitor me. But because this was at the height of COVID, I wasn’t comfortable with going there. I think I felt safer because Baqsimi isn’t just for me to administer myself, it’s something a caregiver could easily give me—my children could be my caregivers now. It’s better than using a syringe or a needle to give glucagon. It really is a game-changer for diabetes management. ”
Mark also credits his use of wearing a continuous glucose monitor (CGM) to help him keep track of how his blood glucose trends so he can take quick corrective action and so he can learn how insulin affects his blood glucose depending on the kind of meals he eats.
As for advice for others in the type 2 diabetes community who may be experiencing challenges with their management, including hypoglycemia? Mark says to continue to track how your insulin dosing impacts your blood glucose and to discuss a strategy with your healthcare team that works for you. He also emphasizes this is a learning process and mistakes happen.
“Keep tabs on your meals, [insulin] dosing and glucose and work with your doctor to understand what’s going on,” said Mark. “That helps you learn how often you’re having hypoglycemia episodes. Be clear with your provider about what you need to know or do if you experience a low. There may be instances where you may accidentally take too much insulin or others outside of your control where you may dose but your meal doesn’t arrive on time. Things happen, you just need to know what to do to handle it.”
This content was made possible with support from Baqsimi, a Founding Partner of Beyond Type 2.